Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 96, NWS Morristown, TN

April 5, 20124 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 1:40 PM EDT for 4 counties in Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2012, 1:40 PM EDT (17:40 UTC)
Expired
Apr 5, 2012, 2:30 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 1:57 PM EDTHAIL 12 S La Follette, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS54 KMRX 051740
SVRMRX
TNC001-013-025-173-051830-
/O.NEW.KMRX.SV.W.0096.120405T1740Z-120405T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 PM EDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ANDERSON COUNTY IN EAST TENNESSEE...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  WESTERN CLAIBORNE COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 230 PM EDT

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHEAST OF JACKSBORO...OR 9 MILES SOUTH OF LA FOLLETTE...AND     
  MOVING EAST AT 12 MPH. OTHER STRONG TO SEVERE STORMS WERE          
  DEVELOPING WITHIN THE WARNED AREA.  

* LOCATIONS IN THE WARNING INCLUDE...
  MAYNARDVILLE...NORRIS...FINCASTLE...WHITE OAK...CLAIRFIELD...NORRIS
  LAKE...PAULETTE...SHARPS CHAPEL...ROSE HILL AND LUTTRELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3658 8373 3640 8377 3635 8373 3636 8369
      3634 8367 3617 8372 3616 8391 3619 8394
      3615 8400 3618 8441 3623 8437 3626 8438
      3628 8433 3639 8432 3642 8435 3650 8434
      3652 8426 3659 8426
TIME...MOT...LOC 1738Z 269DEG 10KT 3625 8407

$$

TG
2 follow-up statements
286 
WWUS54 KMRX 051809
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
209 PM EDT THU APR 5 2012

TNC025-051817-
/O.CAN.KMRX.SV.W.0096.000000T0000Z-120405T1830Z/
CLAIBORNE TN-
209 PM EDT THU APR 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAIBORNE COUNTY IS 
CANCELLED...

LAT...LON 3642 8390 3643 8389 3644 8386 3642 8383
      3644 8381 3635 8373 3636 8369 3634 8367
      3626 8371 3617 8372 3616 8391 3619 8394
      3615 8400 3617 8424 3644 8420
TIME...MOT...LOC 1807Z 269DEG 10KT 3625 8391

$$

TNC001-013-173-051830-
/O.CON.KMRX.SV.W.0096.000000T0000Z-120405T1830Z/
UNION TN-ANDERSON TN-CAMPBELL TN-
209 PM EDT THU APR 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT 
FOR CAMPBELL...NORTHERN ANDERSON AND UNION COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NORRIS LAKE...OR 6 MILES WEST OF MAYNARDVILLE...MOVING 
EAST AT 10 MPH. OTHER ISOLATED STRONG TO SEVERE STORMS WERE NOTED IN 
THE WARNED AREA. 

LOCATIONS IN THE WARNING INCLUDE...
  MAYNARDVILLE...PAULETTE...ROSE HILL...LUTTRELL AND SHARPS CHAPEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAINS IN 
EXCESS OF ONE INCH MAY OCCUR. MOTORISTS SHOULD BE ALERT FOR PONDING 
OF WATER ON ROADWAYS...AND STANDING WATER IN ANY LOW LYING OR POOR 
DRAINAGE AREAS. 

&&

LAT...LON 3642 8390 3643 8389 3644 8386 3642 8383
      3644 8381 3635 8373 3636 8369 3634 8367
      3626 8371 3617 8372 3616 8391 3619 8394
      3615 8400 3617 8424 3644 8420
TIME...MOT...LOC 1807Z 269DEG 10KT 3625 8391

$$

TG
961 
WWUS54 KMRX 051831
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT THU APR 5 2012

TNC001-013-173-051840-
/O.EXP.KMRX.SV.W.0096.000000T0000Z-120405T1830Z/
UNION TN-ANDERSON TN-CAMPBELL TN-
231 PM EDT THU APR 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR CAMPBELL...NORTHERN ANDERSON 
AND UNION COUNTIES HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND MOST OF EAST 
TENNESSEE.

LAT...LON 3642 8390 3643 8389 3644 8386 3642 8383
      3644 8381 3635 8373 3636 8369 3634 8367
      3626 8371 3617 8372 3616 8391 3619 8394
      3615 8400 3617 8424 3644 8420
TIME...MOT...LOC 1809Z 269DEG 10KT 3623 8385

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:55 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 5, 9:55 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 AM EDT THU APR 5 2012

.DISCUSSION...MORNING CONVECTION IS EXITING NE CORNER OF FORECAST
AREA...WHICH WILL LEAVE A FEW HOURS BEFORE MORE SHOWERS AND STORMS
APPROACH FROM THE SW. GULF COAST CONVECTION COULD DELAY THE ONSET OF
THIS NEW ACTIVITY. HOWEVER...THE UPPER LOW MADE A GOOD EASTWARD PUSH
OVERNIGHT AND SHOULD BE TRACKINFG ESE ACROSS NRN MS THIS AFTERNOON.
THUS...I WOULD EXPECT SCATTERED TO NUMEROUS COVERAGE IN THE
AFTERNOON.

PLAN TO FRESHEN HOURLY GRIDS AND REMOVE MORNING WORDING FROM ZFP
PRODUCT BY LATE MORNING. MAY ALSO NEED TO SLIGHTLY LOWER POPS FOR
THE EARLY AFTERNOON HOURS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Apr 5, 5:09 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT THU APR 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND
INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH
ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY
ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

TD

In the hours before

Local storm report, Apr 5, 1:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             NORRIS                  36.21N 84.06W
04/05/2012  E0.75 INCH       ANDERSON           TN   PUBLIC

&&

JWINTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:51 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell39 min
Apr 5, 2:09 PM EDTSevere Thunderstorm WarningMRXCocke21 min
Apr 5, 3:00 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier30 min
Apr 5, 3:22 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins38 min
Apr 5, 3:52 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier23 min
Apr 5, 3:55 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hawkins50 min
Apr 5, 4:21 PM EDTFlash Flood WarningMRXMorgan, Roane56 min
Apr 5, 4:30 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington45 min
Apr 5, 4:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
Apr 5, 5:15 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington14 min
Apr 5, 5:34 PM EDTAreal Flood AdvisoryMRXWashington56 min
Apr 5, 5:44 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Sequatchie2 hr
Apr 5, 6:58 PM EDTSevere Thunderstorm WarningMRXHamilton47 min
Apr 5, 7:03 PM EDTAreal Flood AdvisoryMRXRhea, Roane3 hr
Apr 5, 7:30 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Unicoi, Washington2 hr
Apr 5, 7:32 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon28 min
Apr 5, 7:52 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.